Kansas, 2013Damaging Winds in Kansas, September 1, 2013
September 1, 2013 · NWS TOP · 2 events in 2 counties and zones
In the early morning hours of Sep 1 a line of thunderstorms moved through southeast Nebraska into far northeast Kansas. The line began to bow out along the state line, and this where strong winds made it to the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of Sep 1 a line of thunderstorms moved through southeast Nebraska into far northeast Kansas. The line began to bow out along the state line, and this where strong winds made it to the surface. A few large trees, some small branches, and power poles were brought down due to the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 1, 2:04 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 1, 2:04 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT Sun Sep 1 2013
.SHORT TERM...(Today and Tonight)
Issued at 302 AM CDT SUN SEP 1 2013
Upper trof moving across the northern plains is ushering a cold front
southward into the central plains. Cluster of storms extends from
Iowa back into eastern Nebraska, where it becomes a bit more broken
and then extends back into north central Kansas. Another convective
complex has rolled off the Colorado Rockies and into southwestern
Kansas as well, with a leading cold pool moving eastward toward
Russell. Storms forming generally along the front, and starting to
see some cold pool development pushing just east and south of the
storms approaching our area from the north.
Most convection expected to move from NW to SE across the forecast
area and be along or south of the I35 corridor by early afternoon.
Until then, with CAPE values running up to 2500 J/kg and bulk shear
around 20 to 25kts, could see an isolated severe chance with wind
the primary threat. Lapse rates are steep, but more so below the
freezing level, and soundings not as dry as in previous days. May
get some locally heavy rainfall with PW values around 1.5 inches.
Anticipate boundary to move south quickly, but still an outside
chance that southern counties may get enough heating for an isolated
afternoon storm as the front comes through. Highs are very tricky,
ans temperatures behind the rain are in the 70s, in line with
current temperatures. Skies appear to clear quite quickly however,
and will go with highs in the 80s north with lower 90s south where
expanding high clouds should help keep a lid on high temperatures
until the front passes. Quickly clearing skies and low dewpoints
should allow temperatures to fall into the upper 50s north and low
60s elsewhere. Will need to watch for fog potential depending on
rainfall today.
.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT SUN SEP 1 2013
Monday night high pressure at the surface will extend into eastern
KS, which should support decent radiational cooling. Allowing low
temperatures to drop into the mid to upper 50s with the exception of
north central KS which will stay in the low 60s. The upper high will
stay centered over the central Rockies through mid week placing the
area under northwest flow. On Wednesday the models are in good
agreement that a weak shortwave will move along the northern extent
of the upper ridge then southeast across the region. A surface
trough develops over the high plains which then moves eastward into
the area Wednesday night. Therefore there is a slight chance of
showers and thunderstorms Wednesday night as the system passes
through. By late week a strong upper low progresses eastward across
the northern Rockies shoving the upper high southwest and flattening
the ridge over the central plains. High temperatures will moderate
into the upper 80s to low 90s and possibly the mid 90s by next
weekend. Low temperatures will also moderate through out the week
generally in the mid to upper 60s although back into the 70s by next
weekend.
&&
.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 31 2013
Expect VFR conditions with light winds through 13Z. There is some
potential for TS, mainly between 10Z and 13Z, but for now have not
included in the TAF as there is much uncertainty regarding overall
coverage of any TS. Winds turn out of the north and increase to
around 10 kts by afternoon.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...67
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 1, 1:12 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT SUN SEP 1 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-020715-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
212 AM CDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM
THE NORTH AND MOVE SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE
MORNING HOURS. THE STRONGEST THUNDERSTORM ACTIVITY MAY PRODUCE
LOCALLY DAMAGING WINDS...SMALL HAIL...AND HEAVY RAIN...BUT
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING THROUGH SUNDAY
AFTERNOON MAINLY FOR EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 1, 1:53 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 AM CDT SUN SEP 1 2013
KSZ008-010830-
REPUBLIC-
253 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE SCANDIA...MUNDEN AND BELLEVILLE.
&&
LAT...LON 4001 9751 3992 9736 3965 9768 3966 9768
3996 9794 4000 9794 4001 9793
TIME...MOT...LOC 0753Z 317DEG 36KT 4001 9779
SANDERSSpecial weather statement, Sep 1, 3:23 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN SEP 1 2013
KSZ009>011-011000-
MARSHALL-NEMAHA-WASHINGTON-
423 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA...MARSHALL
AND SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 500 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA...MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE BLUE RAPIDS...SUMMERFIELD...BEATTIE...
FRANKFORT...AXTELL...BAILEYVILLE...VERMILLION AND LILLIS.
&&
LAT...LON 3957 9630 3957 9672 3958 9699 4000 9663
4000 9594
TIME...MOT...LOC 0922Z 297DEG 29KT 4000 9649 3962 9682Local storm report, Sep 1, 3:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG HANOVER 39.89N 96.88W
09/01/2013 WASHINGTON KS TRAINED SPOTTER
WIND GUSTS ESTIMATED AROUND 50 MPH WITH SMALL TREE LIMBS
DOWN. PEA SIZE HAIL AS WELL.
&&
KSANDERSThunderstorm Wind, Marshall
- When
- September 1, 3:30 AM CST to 3:32 AM CST
- Where
- Marshall County, 0.69 mi S of Marysville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -96.650
Two large trees and numerous small limbs down. Minor power outages. Delayed report. Time estimated from radar.
Thunderstorm Wind, Brown
- When
- September 1, 4:35 AM CST to 4:37 AM CST
- Where
- Brown County, 0.53 mi W of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -95.540
Several power poles and one tree reported blown down in the city of Hiawatha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474327, 474328.